AccessMyLibrary provides FREE access to millions of articles from top publications available through your library.
Objective--To study the risk of gynaecomastia associated with cimetidine, misoprostol, omeprazole and ranitidine.
Design--Open cohort study with nested case-control analysis.
Setting--General practices in United Kingdom that had computerised offices, 1989-92.
Subjects--81 535 men aged 25-84 years who received at lest one prescription for cimetidine, misoprostol, omeprazole, or ranitidine during the study period.
Main outcome measures--New occurrences of idiopathic gynaecomastia diagnosed by general practitioner.
Results--The relative risk of gynaecomastia for current users of cimetidine compared with non-users was 7.2 (95% confidence interval 4.5 to 11.3). Relative risks for misoprostol, omeprazole, and ranitidine were 2.0 (0.1 to 10.7), 0.6 (0.1 to 3.3), and 1.5 (0.8 to 2.6), respectively. Current users of cimetidine on a daily dose [greater than or equal to] 1000 mg had more than 40 times the risk of developing gynaecomastia than non-users. The period of highest risk was seven to 12 months after starting cimetidine treatment. Spironolactone (relative risk 9.3 (3.3 to 26.1)) and verapamil (9.7 (2.6 to 36.0)) were associated with a relative risk of gynaecomastia comparable to one for cimetidine.
Conclusions--Use of cimetidine, but not the three other antiulcer drugs, is associated with a substantially greater risk of gynaecomastia in men. A strong dose-response relation was present among cimetidine users.
Gynaecomastia (enlargement of true breast tissue as opposed to adipose tissue) was a common clinical finding in case series.[1-3] The differential diagnosis of gynaecomastia depends on physiological and pathological criteria, and pathological gynaecomastia can be further classified into that associated with other medical conditions and idiopathic gynaecomastia. Cimetidine has repeatedly been reported as causing gynaecomastia,[4-7] and ranitidine was associated with gynaecomastia in a single case. More recently omeprazole, a proton pump inhibitor also used as an ulcer healing drug, has been associated in more than a dozen cases with the development of gynaecomastia.[9-11] No epidemiological study has been …